The BNF recently changed their guidance to provide two dosing regimens for naloxone. This now comprises of a 400mcg dose for reversal of respiratory depression with acute opioid overdose or low dose (100mcg) for patients who may be palliative or post-operative where a continued therapeutic opioid effect is required.
This update followed a patient safety alert issued by NHS England in 2014 which highlighted concerns with inappropriate doses of naloxone administered in patients on long-term opioid treatment. Rapid reversal of opioid analgesia can lead to intense pain, distress and acute withdrawal syndrome resulting in hypertension, cardiac arrhythmias, pulmonary oedema and cardiac arrest. Recommendations given in the alert stated that naloxone should be given with caution to certain patient groups in respiratory depression.
Determining local compliance with national guidance
In 2015 we audited the use of naloxone against our Western Sussex Hospital NHS Foundation Trust (now University Hospitals Sussex West) guidelines, which demonstrated poor compliance. Subsequently, a guideline was created for naloxone dosing together with changes to the Electronic Prescribing and Administration System (EPMA) prescribing protocols. It was therefore necessary to conduct another clinical audit to determine whether prescribing had improved.
Despite changes to guidance, the creation of EPMA protocols and links to guidelines to facilitate the use of naloxone, prescribing did not follow recommendations.
The Trust’s guidance on the management of opioid-induced respiratory depression expresses a respiratory rate less than eight and an AVPU scale of P or U. An AVPU scale is a system adapted for the measurement of a level of consciousness. This shows if the patient is alert (A), has a response to verbal stimulation (V), to pain stimulation (P) or if the patient is completely unresponsive (U). There is no standard definition for respiratory depression or a definitive assessment method which may limit diagnosis and management.
Trust guidance recommends three dose regimen pathways, each available on EPMA as a protocol:
- 400micrograms initially for emergency acute overdose
- 100micrograms for chronic opioid users or post-operative patients
- 20micrograms for palliative care patients on opioids.
We wanted to confirm whether naloxone was given where there was respiratory depression and at the correct dose according to the patient type on the pathway.
Using EPMA and medical records, we retrospectively identified 31 patients in a 6 month period that had been prescribed IV naloxone (infusions excluded). A total of 54 doses had been administered. Prescriptions were checked to see if the patient had been given any opioid 24 hours prior to naloxone being administered. In addition, patients’ drug histories were examined to identify any long term opioid use or recent use prior to admission.
Doses were recorded from all patients that were administered naloxone in this time period, together with respiratory rate and AVPU scores.
Patients prescribed IV naloxone in a 6-month period
|Opioid use||Number of patients||Percentage of sample (n=31)|
|Post operative use||9||29%|
Over one third of patients given naloxone (n=12) were thought to have an acute opioid overdose. These included pre-operative or hospital treatment of opioids, intentional overdose or suicide attempt, or unintentional patient overdose. Three patients in this group were found to have been given naloxone for itching following an adverse reaction. This unlicensed use was advised by the pain team.
Oxycodone and morphine were the most commonly implicated opioids due to their prevalence of prescribing. Two patients however were found to be opiate naïve.
Doses of naloxone ranged from 20micrograms to 800micrograms, the most frequent being 100micrograms. Of the initial doses given for the 31 patients, dosing was considered appropriate for 13 (42 percent). Of all subsequent 54 doses administered, 36 (66 percent) doses would be considered appropriate.
However, no patient appeared to have respiratory depression according to trust criteria, a similar finding to the first audit in 2015. Eleven doses were given where the AVPU score was U or P but the respiratory rate did not meet the criteria. Similarly, three patients had a respiratory rate of less than eight, but all were alert.
It was evident that doctors rarely recorded AVPU scores in medical notes when deciding whether naloxone was appropriate, but it was recorded by nursing staff prior to and after administration. Prescribing decisions were made on clinical signs and symptoms such as drowsiness, respiratory rate, pupil dilation and other factors.
It was disappointing to note that, despite changes to guidance, the creation of EPMA protocols and links to guidelines to facilitate the use of naloxone, prescribing did not follow recommendations.
Discussions were held with clinicians as to how they came to choose when naloxone would be indicated and what recommendations they could make.
We are planning on revising the guidance again by changing to a sedation scoring tool, limiting the choice to only two dosing regimens as per the BNF, and amending EPMA protocols. Raising awareness through bulletins and teaching through different forums may help to ensure that national guidance is followed.
- Lead clinical nurse specialist, Inpatient pain team
- E Agbonkonkon, MPharm student, University of Brighton
- EPMA team, University Hospitals Sussex-West
The opinions expressed in this article are those of the author. They do not purport to reflect the opinions or views of the UKCPA or its members. We encourage readers to follow links and references to primary research papers and guidance.
Competing interest statement:
The author declares: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.